Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 159, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2012, 8:41 PM MDT for Bowman County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 8:41 PM MDT (02:41 UTC)
- Expired
- Jul 24, 2012, 9:11 PM MDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 219 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 7:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
152 WUUS53 KBIS 250241 SVRBIS NDC011-250330- /O.NEW.KBIS.SV.W.0159.120725T0241Z-120725T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 841 PM MDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 930 PM MDT * AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MUD BUTTES...OR 22 MILES SOUTHWEST OF BOWMAN...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHWEST BOWMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4594 10331 4595 10396 4601 10398 4618 10381 TIME...MOT...LOC 0240Z 303DEG 23KT 4603 10379 WIND...HAIL 70MPH 1.00IN $$ VINING
2 follow-up statements
104 WWUS53 KBIS 250256 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 956 PM CDT TUE JUL 24 2012 NDC011-250330- /O.CON.KBIS.SV.W.0159.000000T0000Z-120725T0330Z/ BOWMAN ND- 856 PM MDT TUE JUL 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BOWMAN COUNTY UNTIL 930 PM MDT... AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MUD BUTTES...OR 20 MILES SOUTHWEST OF BOWMAN...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHERN BOWMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. && LAT...LON 4594 10331 4595 10385 4603 10385 4612 10369 TIME...MOT...LOC 0256Z 303DEG 23KT 4597 10367 WIND...HAIL 60MPH 1.00IN $$ JP MARTIN
084 WWUS53 KBIS 250311 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1011 PM CDT TUE JUL 24 2012 NDC011-250321- /O.CAN.KBIS.SV.W.0159.000000T0000Z-120725T0330Z/ BOWMAN ND- 911 PM MDT TUE JUL 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOWMAN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. LAT...LON 4594 10331 4595 10385 4603 10385 4612 10369 TIME...MOT...LOC 0311Z 303DEG 23KT 4592 10356 $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:42 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 24, 7:42 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 842 PM CDT TUE JUL 24 2012 .DISCUSSION...LAPS ANALYSIS INDICATES SURFACE BASED CAPE VALUES AROUND 3000 J/KG MAINLY ALONG AND SOUTH OF I-94. HOWEVER...CIN VALUES ARE GENERALLY AROUND 50 J/KG. REGIONAL 00Z SOUNDINGS SHOW A LARGE CAP IN PLACE OVER SOUTHEASTERN PORTIONS OF THE CWA (USING KABR AS A PROXY SHOWING 244 J/KG CIN) WITH SOUTH CENTRAL AND SOUTHWESTERN NORTH DAKOTA HAVING LESS OF A CAP (USING KBIS AS A PROXY SHOWING 19 J/KG CIN). THUNDERSTORMS ARE CURRENTLY DEVELOPING IN THE AREA WITH THE LEAST AMOUNT OF CIN (SOUTHWEST) AND WILL LIKELY CONTINUE TO PUSH EAST OVERNIGHT. AS A RESULT...SPC DECIDED TO ISSUE SEVERE THUNDERSTORM WATCH 515 FOR SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA VALID THROUGH 3 AM CDT/2 AM MDT. UPDATED THE FORECAST TO INCLUDE THE WATCH. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION....A SURFACE COOL FRONT COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL SPREAD SHOWERS AND THUNDERSTORMS FROM WEST TO EAST THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PERSIST THROUGH 06Z WEDNESDAY. WILL LIKELY SEE SUB VFR TO MVFR CONDITIONS WITH ANY STORMS THAT MOVE OVER TAF SITES. WILL CONTINUE TO MONITOR AND CONTINUE WITH VICINITY THUNDER FOR NOW AND AMEND AS NEEDED. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR NDZ031-032- 040-043. && TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 24, 7:33 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 833 PM CDT TUE JUL 24 2012 NDZ001>005-009>013-017-260145- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE- 833 PM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL BE LIKELY TONIGHT. HOWEVER...STORMS ACROSS NORTHERN NORTH DAKOTA SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NDZ018>023-025-031>037-040>048-050-051-260145- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 833 PM CDT TUE JUL 24 2012 /733 PM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT/2 AM MDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHWESTERN NORTH DAKOTA FOR WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT ALONG WITH GUSTY NORTHWEST WINDS OF 20 TO 30 MPH IN COMBINATION WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE WEATHER GROWTH. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. TM
In the hours before
Special weather statement, Jul 24, 3:29 PM MDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 429 PM CDT TUE JUL 24 2012 NDZ001-002-242230- BURKE-DIVIDE- 429 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING INTO EASTERN DIVIDE AND WESTERN BURKE COUNTIES... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NOONAN... LARSON... COLUMBUS... LIGNITE... NORTH PORTAL... PORTAL... FLAXTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 4:25 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 525 PM CDT TUE JUL 24 2012 NDZ009-010-017-242330- MCKENZIE-MOUNTRAIL-WILLIAMS- 525 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING EAST ALONG THE MISSOURI RIVER... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 30 MPH. PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOBACCO GARDEN BAY RECREATION AREA... WHITE TAIL BAY RECREATION AREA... CHARLSON... WHITE EARTH BAY RECREATION AREA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 4:34 PM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 534 PM CDT TUE JUL 24 2012 NDZ002-242330- BURKE- 534 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING EAST ACROSS LIGNITE... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BURKE COUNTY...MOVING EAST AT 35 MPH. PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAXTON... NORTHGATE... LIGNITE... PORTAL... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Local storm report, Jul 24, 8:07 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 8 WSW MOTT 46.31N 102.47W
07/24/2012 M1.00 INCH HETTINGER ND LAW ENFORCEMENT
QUARTER-SIZED HAIL WAS REPORTED NEAR MILE MARKER 34 ON
HIGHWAY 8. RELAYED BY STATE RADIO.
&&
TMLocal storm report, Jul 24, 8:29 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 S REGENT 46.33N 102.56W
07/24/2012 E2.00 INCH HETTINGER ND TRAINED SPOTTER
HEAVY RAINFALL ALSO REPORTED.
&&
MMATHEWSLocal storm report, Jul 24, 8:40 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 7 WSW MUD BUTTES 45.99N 103.90W
07/24/2012 E1.00 INCH BOWMAN ND EMERGENCY MNGR
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:14 PM MDT | Areal Flood Advisory | BIS | Bottineau, Renville | 2 hr |
| Jul 24, 6:48 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 57 min |
| Jul 24, 7:30 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| Jul 24, 7:43 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jul 24, 8:28 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 46 min |
| Jul 24, 9:17 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.